Louisiana, 2016

Damaging Wind in Louisiana, August 11, 2016

August 11, 2016 · NWS SHV · 1 event in 1 county or zone

A very hot, humid, and unstable air mass was in place during the afternoon hours on August 11th across Northern Louisiana, with scattered showers and thunderstorms developing during the afternoon west of an upper level low pressure system over Southern Mississippi and extreme Southeast Louisiana. These showers and thunderstorms were often short-lived, with multiple outflow boundaries focusing…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very hot, humid, and unstable air mass was in place during the afternoon hours on August 11th across Northern Louisiana, with scattered showers and thunderstorms developing during the afternoon west of an upper level low pressure system over Southern Mississippi and extreme Southeast Louisiana. These showers and thunderstorms were often short-lived, with multiple outflow boundaries focusing new thunderstorm development across Northwest and Northcentral Louisiana. As a result, isolated severe thunderstorms developed over Natchitoches Parish, resulting in damaging winds downing power lines just west of the city of Natchitoches. These storms quickly diminished by the early evening hours with the loss of heating and with the stabilizing air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 2:12 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 11, 2:12 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
312 PM CDT THU AUG 11 2016

.DISCUSSION...
Fairly widespread convection occurring across much of northwest
Louisiana this afternoon with scattered convection elsewhere.
Convection to gradually diminish after sunset. Heat advisory
remains in effect across portions of Southeast Oklahoma, Northeast
Texas, Southwest Arkansas, and Northwest Louisiana through 7PM.
Afternoon heat index values fairly well within advisory criteria
through the afternoon hours. For Friday, went ahead and extended
heat advisory across mainly East Texas with a few neighboring
counties in Arkansas, Oklahoma, and Louisiana.

Main concern over the next several days will be rainfall. Storm
total QPF through the Tuesday morning could range from five to seven
inches across portions of North-Central Louisiana with lesser
amounts elsewhere. The brunt of the precipitation will fall on
Friday night into Saturday. Will hold off on issuing a flash
flood watch on this shift. Current flash flood guidance across
North Louisiana averaging around 2.5 inches per hour and 4.5
inches per 6 hours. Based on current guidance and excessive
rainfall potential, flash flood threat will be marginal and likely
confined to a few parishes across our North-Central Louisiana.

Main contributer to heavy rainfall will be a westward moving
disturbance along the northern gulf coast. This feature will
continue to provide periods of showers and thunderstorms through
much of the weekend before being absorbed by an upper trough
across Texas late Sunday. However, lingering upper-trough to
maintain a chance of convection across East Texas and Southeast
Oklahoma through much of next week. High temperatures next week
to be significantly cooler ranging from the upper 80s to the lower
90s each day. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  95  78  90 /  20  40  50  60
MLU  77  89  76  85 /  40  80  70  70
DEQ  76  98  76  89 /  10  30  40  70
TXK  78  97  77  89 /  20  30  40  60
ELD  77  93  76  86 /  20  60  60  70
TYR  80 101  78  94 /  10  20  40  50
GGG  79  99  78  93 /  10  30  40  60
LFK  79  98  78  93 /  20  30  40  50

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Friday for ARZ050-051-059-070.

     Heat Advisory until 7 PM CDT this evening for ARZ060-061-071>073.

LA...Heat Advisory until 7 PM CDT Friday for LAZ001-002-010.

     Heat Advisory until 7 PM CDT this evening for LAZ003-004.

OK...Heat Advisory until 7 PM CDT Friday for OKZ077.

TX...Heat Advisory until 7 PM CDT Friday for TXZ096-097-108>112-
     124>126-136>138-149>153.

     Heat Advisory until 7 PM CDT this evening for TXZ165.

&&

05
Hazardous weather outlook, Aug 11, 10:44 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1144 AM CDT THU AUG 11 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1144 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE COMBINATION OF HOT TEMPERATURES AND ELEVATED RELATIVE HUMIDITY
VALUES WILL RESULT IN HEAT INDEX VALUES FROM 105-110 DEGREES FOR
MUCH OF EAST AND NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTH
ARKANSAS...AND PARTS OF NORTHWEST LOUISIANA. SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH THE AFTERNOON...AND ANY
STRONG STORMS WILL HAVE THE CAPABILITY OF PRODUCING STRONG WIND
GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

COOLER TEMPERATURES EXPECTED ON FRIDAY FOR MUCH OF THE REGION
WITH SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS AND
WIDESPREAD INTO THE WEEKEND AND LINGERING THROUGH MUCH OF NEXT
WEEK. THIS DUE TO THE COMBINATION OF A COLD FRONT APPROACHING FROM
THE NORTH AND BECOMING NEARLY STATIONARY WITH ABUNDANT GULF
MOISTURE FEEDING INTO THE AREA. RAINFALL WILL BE HEAVY AT TIMES
AND THE AREA WILL SEE AMOUNTS OF ONE TO THREE INCHES WITH HIGHER
AMOUNTS OF FOUR TO OVER SEVEN INCHES POSSIBLE ACROSS NORTH
LOUISIANA AND SOUTH ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.

05

In the hours before

Special weather statement, Aug 11, 11:56 AM CST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1256 PM CDT THU AUG 11 2016

LAZ013-019-021-111845-
CALDWELL LA-JACKSON LA-WINN LA-
1256 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...WESTERN
CALDWELL AND NORTHEASTERN WINN PARISHES UNTIL 145 PM CDT...

AT 1256 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF COLUMBIA...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIVERTON AND VIXEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3194 9225 3211 9250 3228 9227 3228 9217
      3227 9215 3226 9215 3226 9213 3221 9206
TIME...MOT...LOC 1756Z 039DEG 11KT 3221 9220

21
Special weather statement, Aug 11, 1:44 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT THU AUG 11 2016

LAZ010-TXZ151-112030-
DE SOTO LA-PANOLA TX-
244 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE SOTO PARISH IN
NORTHWESTERN LOUISIANA AND SOUTHEASTERN PANOLA COUNTIES UNTIL 330 PM
CDT...

AT 244 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF DEBERRY...OR 14 MILES EAST OF CARTHAGE. THIS STORM WAS
NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGANSPORT...FRONT...DEADWOOD AND MIDYETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3198 9401 3198 9408 3206 9430 3224 9416
      3217 9396 3197 9400
TIME...MOT...LOC 1944Z 023DEG 4KT 3215 9410

05
Special weather statement, Aug 11, 2:02 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
302 PM CDT THU AUG 11 2016

LAZ002-003-011-012-112045-
RED RIVER LA-BOSSIER LA-WEBSTER LA-BIENVILLE LA-
302 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIENVILLE...
SOUTHEASTERN BOSSIER...SOUTHEASTERN WEBSTER AND NORTHEASTERN RED
RIVER PARISHES UNTIL 345 PM CDT...

AT 301 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HEFLIN...OR 11 MILES SOUTH OF MINDEN...MOVING SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RINGGOLD...SIBLEY...HEFLIN...HALL SUMMIT...CASTOR...JAMESTOWN...LAKE
BISTINEAU SOUTH...OGDEN...WOMACK...NINOCK AND PLUM ORCHARD LANDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3215 9321 3224 9345 3225 9346 3225 9347
      3226 9349 3227 9349 3254 9329 3247 9310
TIME...MOT...LOC 2001Z 024DEG 13KT 3245 9324

05
Special weather statement, Aug 11, 3:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CDT THU AUG 11 2016

LAZ017-112200-
SABINE LA-
416 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SABINE PARISH UNTIL
500 PM CDT...

AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ZWOLLE...OR 28 MILES SOUTH OF MANSFIELD...MOVING SOUTHWEST AT 15 MPH.

STRONG WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ZWOLLE...NOBLE AND NEGREET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3136 9365 3137 9364 3137 9365 3143 9370
      3144 9369 3144 9371 3145 9370 3146 9372
      3148 9374 3151 9371 3151 9374 3153 9375
      3153 9377 3160 9383 3173 9366 3164 9348
      3134 9363
TIME...MOT...LOC 2116Z 029DEG 14KT 3162 9362

15
Special weather statement, Aug 11, 3:32 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
432 PM CDT THU AUG 11 2016

LAZ011-018-112215-
RED RIVER LA-NATCHITOCHES LA-
432 PM CDT THU AUG 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
SOUTHEASTERN RED RIVER PARISHES UNTIL 515 PM CDT...

AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF CAMPTI...OR NEAR POWHATAN...MOVING SOUTH AT 15
MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NATCHITOCHES...ALLEN...PROVENCAL...ROBELINE...POWHATAN...LAKE END AND
HAGEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3155 9327 3166 9334 3171 9334 3171 9338
      3179 9343 3197 9328 3197 9314 3153 9313
TIME...MOT...LOC 2132Z 007DEG 15KT 3183 9322

15

The radar

The Ft Polk radar (KPOE), 71 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natchitoches

When
August 11, 3:50 PM CST
Where
Natchitoches County, 3.76 mi W of Natchitoches
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.779, -93.143

Power lines were downed on Highway 504 just east of Interstate 49 in the Oak Grove community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642496.